Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Des Moines, IA

June 15, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 8:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 8:55 PM CDT (01:55 UTC)
Expired
Jun 15, 2017, 9:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:09 PM CDTHAIL 15 S Stuart, IA
Jun 15, 9:20 PM CDTHAIL 1.25Earlham, IALOTS OF HAIL FROM PEA TO HALF DOLLAR SIZED. VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:39 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS53 KDMX 160155
SVRDMX
IAC001-049-077-121-160245-
/O.NEW.KDMX.SV.W.0161.170616T0155Z-170616T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
855 PM CDT THU JUN 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in south central Iowa...
  Southeastern Guthrie County in west central Iowa...
  Northeastern Adair County in southwestern Iowa...
  Southwestern Dallas County in central Iowa...

* Until 945 PM CDT.

* At 855 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Stuart, or 9 miles north of Greenfield, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Winterset, Stuart, Earlham, Dexter, Casey, Diamondhead Lake, Menlo
  and Greenfield Municipal Airport.

This includes Interstate 80 between mile markers 82 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 9449 4151 9455 4159 9410 4132 9403
TIME...MOT...LOC 0155Z 260DEG 25KT 4144 9443 

HAIL...1.50IN
WIND...60MPH
 
$$

Ansorge
4 follow-up statements
150 
WWUS53 KDMX 160201
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
901 PM CDT THU JUN 15 2017

IAC001-049-077-121-160245-
/O.CON.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
901 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...

At 900 PM CDT, a severe thunderstorm was located near Stuart, or 10
miles northeast of Greenfield, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Winterset, Stuart, Earlham, Dexter, Diamondhead Lake, Menlo and
Greenfield Municipal Airport.

This includes Interstate 80 between mile markers 85 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4132 9446 4152 9449 4159 9410 4132 9403
TIME...MOT...LOC 0200Z 260DEG 25KT 4145 9438 

HAIL...2.00IN
WIND...60MPH
 
$$

Ansorge
552 
WWUS53 KDMX 160208
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
908 PM CDT THU JUN 15 2017

IAC001-049-077-121-160245-
/O.CON.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
908 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...

At 908 PM CDT, a severe thunderstorm was located over Stuart, or 13
miles northeast of Greenfield, moving east at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Stuart, Earlham, Dexter and Diamondhead Lake. 

This includes Interstate 80 between mile markers 89 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4135 9437 4151 9440 4159 9410 4137 9404
TIME...MOT...LOC 0208Z 260DEG 25KT 4146 9431 

HAIL...2.50IN
WIND...60MPH
 
$$

Ansorge
785 
WWUS53 KDMX 160223
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
923 PM CDT THU JUN 15 2017

IAC001-077-160232-
/O.CAN.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Guthrie IA-Adair IA-
923 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and south central Iowa.

LAT...LON 4139 9424 4155 9424 4159 9410 4137 9404
TIME...MOT...LOC 0222Z 260DEG 25KT 4148 9418 

$$

IAC049-121-160245-
/O.CON.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Dallas IA-
923 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN MADISON AND SOUTHWESTERN DALLAS COUNTIES...

At 922 PM CDT, a severe thunderstorm was located near Earlham, or 12
miles northwest of Winterset, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Earlham and Dexter. 

This includes Interstate 80 between mile markers 97 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4139 9424 4155 9424 4159 9410 4137 9404
TIME...MOT...LOC 0222Z 260DEG 25KT 4148 9418 

HAIL...1.50IN
WIND...60MPH
 
$$

Small
971 
WWUS53 KDMX 160238
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
938 PM CDT THU JUN 15 2017

IAC049-121-160247-
/O.EXP.KDMX.SV.W.0161.000000T0000Z-170616T0245Z/
Madison IA-Dallas IA-
938 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
SOUTHWESTERN DALLAS COUNTIES WILL EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. A Severe 
Thunderstorm Warning is in effect for southeast Dallas and northeast 
Madison Counties.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and south central Iowa.

LAT...LON 4139 9424 4155 9424 4159 9410 4137 9404
TIME...MOT...LOC 0237Z 260DEG 25KT 4150 9406 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 8:51 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 15, 8:51 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
851 PM CDT Thu Jun 15 2017

.SHORT TERM.../Tonight through Friday night/
Issued at 317 PM CDT Thu Jun 15 2017

A weak boundary has pushed into north central Iowa this afternoon
and has been the focus for some cumulus development in vicinity of
region of speed convergence. This mixing has dropped dewpoints
into the mid 50s to lower 60s across the state and this has
limited instability overall. A few storms though may develop in
region of weak stability in the vicinity of Waterloo/Cedar Falls.
These storms may have an attendant damaging wind and/or large hail
threat.

A bigger concern for severe weather develops over southwest and
south central Iowa later this evening as the low level jet
intensifies and surges north. This will continue to lift MUCAPES
of 3000-4000 J/kg further north towards Interstate 80. Golfball
sized hail and damaging wind gusts to 70 mph will be possible with
these storms. PWAT values in excess of 1.5 inches will lead to
areas with brief heavy rainfall. The storms will begin to push
east of the forecast area after midnight.

A few isolated storms may reach far northwest Iowa Friday morning
though mainly dry weather should prevail through mid afternoon.
The surface warm front should surge back north towards the
Minnesota by Friday afternoon. That said, storms tonight likely
with have a large outflow area that will impact the warm front
advance during the morning but it should recover by the afternoon
as the pressure gradient increases with as low pressure moves into
western Nebraska. Storm initiation is anticipated in vicinity of
the boundary. These storms may initially be discrete then evolve
into an MCS and drive southeast along a strong instability
gradient. As of now, the main focus for these storms will be over
the western half of Iowa. Damaging winds will be the primary
threat though given the amount of instability and deep layer shear
over 40 kts, strong/organized updrafts will bring a large hail
threat especially early. A few tornadoes may also occur. SPC has
upgraded to an enhanced risk for this region. Possible this may
require an additional upgrade to moderate if everything falls into
place.

.LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu
Jun 15 2017

The severe weather threat will continue on Saturday, though
despite better mid level dynamics associated with the approach of
a vigorous shortwave, more uncertainty does exists Saturday.
Several potential scenarios that could play out Saturday. The
first is Friday night storms contaminate the airmass and hold the
warm front further south considering a weaker pressure gradient
will be in place. Second, the airmass destabilizes as the triple
point lifts into central Iowa and thunderstorms fire during the
afternoon as the upper level dynamics arrive and storms quickly
become severe. Third, the overnight MCS from South Dakota arrives
and interacts with a quickly destabilizing air mass over the
northern half of Iowa and storms become severe by late
morning/early afternoon before growing upscale and pushing east
of the warning area. Scenarios two or three are the most likely
and suspect SPC will upgrade the current Day 3 slight risk by
Saturday. Anyone with outdoor activities planned or camping this
weekend should pay special attention to weather forecasts and
warnings through Saturday.

The boundary moves through Saturday night and will bring much
cooler and less volatile weather through much of next week as a
transition to northwest flow occurs. The flow will transition
back to more zonal towards Thursday and will bring a return of
warmer and potentially more active weather.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 851 PM CDT Thu Jun 15 2017

Primary concern will be convective trends through Saturday.
Initialround of storms affected KALO but has since departed with
immediate attention turning south to KDSM and KOTM. Confidence
fairly high that KOTM will be affected by thunder and visibility
restrictions this evening. Confidence a bit less for KDSM, but
have added VCTS for a start. Another round of convection approach
from the NW tomorrow and have added VCSH wording for a start at
KFOD/KMCW/KALO until confidence increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Small
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will return later this afternoon and
tonight. Some strong to severe thunderstorms are possible over
central Iowa with hail and strong, gusty winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are forecast at intervals from Friday
through Saturday night. There will be an increased threat of
severe weather at times, in the form of large hail and
particularly damaging winds. The highest severe weather risk will
be across about the southern half of Iowa on Friday night, and
areawide on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this evening and Saturday
evening.

Ansorge

In the hours before

Local storm report, Jun 15, 8:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 E JANESVILLE          42.65N 92.42W
06/15/2017  E1.25 INCH       BREMER             IA   TRAINED SPOTTER

            PEA TO HALF DOLLAR HAIL.

&&

BSS
Local storm report, Jun 15, 8:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             3 SE JANESVILLE         42.62N 92.43W
06/15/2017  E1.25 INCH       BLACK HAWK         IA   AMATEUR RADIO

            NIEKELS TO HALF DOLLAR.

&&

CC
Local storm report, Jun 15, 8:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 E JANESVILLE          42.65N 92.45W
06/15/2017  E1.50 INCH       BREMER             IA   TRAINED SPOTTER

&&

CC
Local storm report, Jun 15, 8:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             4 WSW CUMBERLAND        41.26N 94.95W
06/15/2017  E1.00 INCH       CASS               IA   STORM CHASER

            TIME ESTIMATED BY RADAR.

&&

BSS
Local storm report, Jun 15, 8:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             1 N OSCEOLA             41.05N 93.77W
06/15/2017  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

            LOTS OF RAIN AND DIME TO QUARTER HAIL.

&&

CC
Local storm report, Jun 15, 8:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             6 NE MURRAY             41.11N 93.88W
06/15/2017  E1.50 INCH       CLARKE             IA   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS AS WELL.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler40 min
Jun 15, 7:24 PM CDTSevere Thunderstorm WarningDMXAdair, Cass21 min
Jun 15, 7:28 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
Jun 15, 7:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer38 min
Jun 15, 8:23 PM CDTSevere Thunderstorm WarningDMXClarke, Warren37 min
Jun 15, 8:39 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer21 min
Jun 15, 8:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren37 min
Jun 15, 8:58 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe47 min
Jun 15, 9:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison28 min
Jun 15, 9:19 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren27 min
Jun 15, 9:36 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren39 min
Jun 15, 9:44 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion46 min
Jun 15, 9:45 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union60 min
Jun 15, 10:38 PM CDTSevere Thunderstorm WarningDMXMarion25 min
Jun 15, 10:40 PM CDTSevere Thunderstorm WarningDMXAppanoose35 min
Jun 15, 10:50 PM CDTSevere Thunderstorm WarningDMXDallas, Polk25 min
Jun 15, 10:57 PM CDTSevere Thunderstorm WarningDMXAppanoose37 min
Jun 15, 11:07 PM CDTSevere Thunderstorm WarningDMXJasper, Polk23 min
Jun 15, 11:23 PM CDTSevere Thunderstorm WarningDMXJasper52 min
Jun 15, 11:54 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek36 min
Jun 16, 3:30 PM CDTSpecial Weather StatementDMXEmmet30 min
Jun 16, 3:39 PM CDTSevere Thunderstorm WarningDMXEmmet21 min
Jun 16, 4:19 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago41 min
Jun 16, 5:09 PM CDTSpecial Weather StatementDMXWorth51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.